Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 17, 2005, 10:55 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 10:55 AM CDT (15:55 UTC)
- Expired
- Aug 17, 2005, 11:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:45 AM CDT | FLASH FLOOD | East Grand Forks, MN | STREETS FLOODED NEAR DOWNTOWN AREA. |
| Aug 17, 11:57 AM CDT | FLASH FLOOD | Grand Forks, ND | UP TO 2 FEET OF WATER COVERED PORTIONS OF 24TH AVENUE SOUTH BETWEEN WASHINGTON AND 28TH IN THE SOUTHERN PORTION OF THE CITY OF GRAND FORKS. |
| Aug 17, 12:30 PM CDT | FLASH FLOOD | 7 Sse Bygland, MN | SEVERAL FIELDS FLOODED IN CENTRAL TYNSID TOWNSHIP AFTER 4.5 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 171555
FFWFGF
MNC119-NDC035-180400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 AM CDT WED AUG 17 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
POLK COUNTY IN NORTHWEST MINNESOTA
* UNTIL 1100 PM CDT
* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES EAST OF GREENVIEW...OR
ABOUT 16 MILES SOUTHEAST OF GRAND FORKS. THE STORM PRODUCING
VERY HEAVY RAIN WAS MOVING TO THE NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE GRAND FORKS...THOMPSON...
NORTHWOOD...LARIMORE...CROOKSTON AND BELTRAMI.
RAINFALL AMOUNTS IN EASTERN GRAND FORKS COUNTY WERE BETWEEN 2.5 AND
3.25 INCHES THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING WITH ANOTHER PERIOD OF HEAVY
RAINFALL POSSIBLE AT THAT TIME. DUE TO SATURATED SOIL CONDITIONS
FROM THE MORNING RAINFALL...ANY ADDITIONAL RAINFALL WILL QUICKLY
PRODUCE RUNOFF.
RAPID RISES IN WATER LEVELS ARE POSSIBLE ON THE SAND HILL RIVER
BETWEEN BELTRAMI AND CLIMAX AS RADAR ESTIMATED RAINFALL AMOUNTS OF 3
TO 4 INCHES HAVE BEEN INDICATED IN THIS AREA.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
4815 9655 4817 9787 4772 9785 4771 9697
4766 9685
$$
BRAMER3 follow-up statements
000
WGUS73 KFGF 171720
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED AUG 17 2005
MNC119-NDC035-180400-
GRAND FORKS ND-POLK MN-
1220 PM CDT WED AUG 17 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK AND GRAND FORKS
COUNTIES UNTIL 1100 PM CDT WEDNESDAY EVENING...
AT 1155 PM CDT...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE
REPORTED UP TO 2 FEET OF WATER COVERING 24TH AVENUE SOUTH BETWEEN
WASHINGTON AND 28TH IN GRAND FORKS. IN ADDITION...2 FEET OF WATER
WAS COVERING PORTIONS OF 17TH STREET AND 20TH STREET IN THE SOUTHERN
PORTION OF GRAND FORKS.
A THUNDERSTORM PRODUCING VERY HEAVY RAIN CONTINUED TO MOVE ACROSS
SOUTHERN POLK COUNTY. THIS STORM WAS LOCATED NEAR MELVIN...OR ABOUT
34 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
MAPLE BAY BY 1225 PM CDT
MENTOR BY 1230 PM CDT
ERSKINE BY 1245 PM CDT
MCINTOSH BY 1255 PM CDT
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE AT THAT TIME.
DUE TO SATURATED SOIL CONDITIONS FROM THE MORNING RAINFALL...ANY
ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF AND GENERATE
FLOODING.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
4815 9655 4817 9787 4772 9785 4771 9697
4766 9685
$$
BRAMER000
WGUS73 KFGF 171722 CCA
FFSFGF
FLASH FLOOD STATEMENT...CORRECTION FROM PM TO AM IN REPORT TIME
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED AUG 17 2005
MNC119-NDC035-180400-
GRAND FORKS ND-POLK MN-
1220 PM CDT WED AUG 17 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK AND GRAND FORKS
COUNTIES UNTIL 1100 PM CDT WEDNESDAY EVENING...
AT 1155 AM CDT...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE
REPORTED UP TO 2 FEET OF WATER COVERING 24TH AVENUE SOUTH BETWEEN
WASHINGTON AND 28TH IN GRAND FORKS. IN ADDITION...2 FEET OF WATER
WAS COVERING PORTIONS OF 17TH STREET AND 20TH STREET IN THE SOUTHERN
PORTION OF GRAND FORKS.
A THUNDERSTORM PRODUCING VERY HEAVY RAIN CONTINUED TO MOVE ACROSS
SOUTHERN POLK COUNTY. THIS STORM WAS LOCATED NEAR MELVIN...OR ABOUT
34 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
MAPLE BAY BY 1225 PM CDT
MENTOR BY 1230 PM CDT
ERSKINE BY 1245 PM CDT
MCINTOSH BY 1255 PM CDT
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE AT THAT TIME.
DUE TO SATURATED SOIL CONDITIONS FROM THE MORNING RAINFALL...ANY
ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF AND GENERATE
FLOODING.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
4815 9655 4817 9787 4772 9785 4771 9697
4766 9685
$$
BRAMER000
WGUS73 KFGF 180401
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 PM CDT WED AUG 17 2005
MNC119-NDC035-180407-
GRAND FORKS ND-POLK MN-
1057 PM CDT WED AUG 17 2005
...THE FLASH FLOOD WARNING HAS EXPIRED FOR POLK AND GRAND FORKS
COUNTIES...
THE FLASH FLOOD WARNINGS FOR POLK AND GRAND FORKS COUNTIES ISSUED
THIS MORNING WILL BE ALLOWED TO EXPIRE AT 11 PM. DUE TO THE
ADDITIONAL RAINFALL OVER NORTHWEST POLK COUNTY THIS EVENING A NEW
FLASH FLOOD WARNING FOR THE AREA WILL BE ISSUED SHORTLY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.
LAT...LON 4754 9679 4753 9562 4772 9566 4776 9648
4815 9655 4817 9787 4772 9785 4771 9697
4766 9685
$$
KENNEDYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:00 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 17, 10:00 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1000 AM CDT WED AUG 17 2005 .CURRENT OBSERVATIONAL OVERVIEW... 14Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MONTANA WITH ASSOCIATED WARM FRONTAL BOUNDARY DRAPED ACROSS SOUTH NORTH DAKOTA/WEST CENTRAL MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 90KT JET SPEED MAX/SHORTWAVE TROUGH PUNCHING NORTHEAST FROM THE CENTRAL ROCKIES. KMVX RADAR TRENDS SHOWED MAIN BAND OF ELEVATED CONVECTION FIRING MAINLY FROM THE CENTRAL RED RIVER VALLEY NORTH AND EAST. THIS GENERAL ACTIVITY BEING AIDED BY FAVORABLE RIGHT REAR QUAD OF JET MAX OVER ONTARIO PROVINCE. .SHORT TERM... SHOTS OF UPSTREAM SHORTWAVE ENERGY OVER CENTRAL ROCKIES RIDING OVER TOP OF FRONTAL BOUNDARY ACROSS THE DAKOTAS WILL LEAD TO A CONTINUED THREAT OF ELEVATED CONVECTION WITH LOCALLY HEAVY RAINS ESPECIALLY FROM CENTRAL RED RIVER VALLEY NORTH AND EAST THIS AFTERNOON AND TONIGHT. ENHANCED 300MB UPPER LEVEL DIVERGENCE PROJECTED BY THE MODELS ACROSS THE NORTH THIS AFTERNOON AND TONIGHT SUGGESTS HEAVIEST RAIN THREAT WILL BE FROM THE CENTRAL RED RIVER VALLEY NORTH AND EAST...THUS WILL ADDRESS POPS /QPF THREAT ACCORDINGLY. WILL UPDATE ZONES TO COVER POPS/QPF AND TEMPS TRENDS HOWEVER ATTM NO MAJOR CHANGES PLANNED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Aug 17, 7:36 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 736 AM CDT WED AUG 17 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 736 AM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA FOR THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND EVENING ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA. SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER 4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED. WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 41 min |
| Aug 17, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 58 min |
| Aug 17, 5:50 PM CDT | Flash Flood Warning | FGF | Marshall | 13 hr |
| Aug 17, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Aug 17, 8:30 AM CDT | Flash Flood Warning | FGF | Walsh | 14 hr |
| Aug 17, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 60 min |
| Aug 17, 4:55 PM CDT | Tornado Warning | FGF | Barnes | 65 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.